Ill. First Responders Increase Narcan Use as Heroin Overdoses Continue Rising
July 07—PEORIA—Over the holiday weekend, two people died in Peoria County of suspected heroin overdoses, but that number could have been a lot higher if area first responders had not been able to use Narcan at the scene.
Naloxone, commonly known as Narcan, can counteract the effects of heroin and literally bring a person out of an overdose situation. From June 30 to July 4, there were 18 suspected heroin overdoses, according numbers provided by the Peoria Fire Department. Their firefighters distributed eight doses of Narcan over that five-day period. And that doesn't include the doses given by paramedics with Advanced Medical Transport or the officers from the Peoria Police Department.
"Being in the EMS (emergency medical services) field, there's never an average week, but eight times in five days is substantial," said Roland Tenley, the department's EMS/quality assurance officer.
To put those numbers into perspective, the Fire Department treated nine in May with Narcan and 15 in June.
Peoria County Coroner Jamie Harwood said his office has three suspected deaths spanning a 10-day period that included the holiday weekend. There could have been more without the increased use of Narcan by first responders.
"Three cases in the past week, two over the weekend? I can't confirm, but the evidence suggests that they are from a heroin overdose," the coroner said. "Peoria County is a small one with only 180,000 people. Three deaths in 10 days, I think, is a lot."
Andrew Rand, AMT's chief executive officer, notes that in June, his paramedics used 70 doses, which was a "statistically significant uptick" in the usage of Narcan. But he also cautions against the "hype" regarding the drug, saying that first responders have to assess the situation in the field. With the increasing impurity of heroin—the drug is often cut or mixed with other things such as morphine or Valium—it's often unclear what is truly a heroin overdose. Just administering the drug isn't appropriate, he said.
"Anytime you have a patient who isn't breathing, it's important to get them ventilated," he said. "Narcan is secondary to that. People aren't going to die from the opioids but rather from the respiratory suppression."
Journal Star, Peoria, Ill.